.

.

Saturday, August 30, 2014

Accutane: What is it and what does it do?

Since this section is about a prescription drug, I want to reiterate that I am not a doctor. If you have a medical condition that requires a doctor’s attention, seek his or her professional advice! I am not licensed to prescribe medications nor am I recommending bypassing getting a dermatologist’s opinion for your acne problems or any other medical condition you may have. What I do recommend without exception is that you fully arm yourself with knowledge on the pros and cons of your particular problem areas and their solutions. I prefer taking a more wholistic approach to treating skin problems, but whether you do or not is fully your decision and responsibility. All views in this entire blog and in my books are mine alone. It is up to you to decide the course of action to take in any given situation.

Throughout my career, numerous people have asked me about Accutane. It is a somewhat mysterious medication with a reputation for “curing” cystic acne. But is this true? I encourage you to read through other sections in this blog to get a broader view on how you can treat and possibly stop problem skin from happening. The more you understand, the better equipped you will be to fight the good fight.

My goal is to give you some background about Accutane, a few of my clients’ personal experiences, and my own thoughts concerning the use and misuse of this potentially harmful drug. I know Accutane has helped many people rid themselves of stubborn cases of acne, but I also feel too many people too much of the time reach for the quickfix solution and neglect going deeper to the root of the problem. Like any medication, Accutane has its place in the world. I just want you to fully understand the ramifications of taking a drug to “cure” your acne problems. I will be posting more information on Accutane in the future, so keep checking in!

What is Accutane? Accutane, or isotretinoin, is a derivative of vitamin A and is used for the most stubborn cases of acne. It is made and registered trade marked by Roche Laboratories. Unlike Retin-A® (retinoic acid), which is a topical product you apply to the skin, Accutane is taken internally (orally) in pill form. It comes in 10mg, 20mg, and 40mg capsules.

What does Accutane do? Accutane causes your sebaceous or oil glands to shrink. This naturally causes a reduction in the amount of oil the glands are able to produce. Smaller oil glands, less oil production. Problem solved, right?

Hardly. This brings me onto my soapbox—well, one of my soapboxes, anyway. Shrinking the oil glands, resulting in less oil production, sounds good on the surface. And the ‘surface’ is exactly as far as this treatment really goes. Like other so-called cures for acne, Accutane treats the symptom, not the actual cause of the problem. Symptom: too much sebaceous activity. Solution: stop sebaceous activity through drug interaction. And in the meantime, you cause a host of events to occur. Yes, the drug causes a physiological action in your body (shrinking glands), but it does nothing to address why the glands are overactive in the first place.

I believe without a shadow of doubt that you are what you eat. Therefore, the following, contained in a handout from the drug company that produces Accutane, leaves me shaking my head. It says, “Acne is not caused by a poor diet.” How can it possibly be true that if you eat a diet filled with fast-food hamburgers, French fries and sugar-laden sodas, all of which I consider to be part of a poor diet, you won’t run the risk of your entire elimination system (which includes your skin) being affected? Diet is not always the sole cause of problems, and certainly not with acne in particular, but to suggest that how you are nourishing your body doesn’t affect your body, inside and out, is absurd to me.

For some people, oil production can, will, and does increase after a given time following Accutane treatments. The oil glands probably don’t produce the same amount of oil after treatment, but some people still have skin problems after using this drug. It is not necessarily a once-and-for-all treatment. This is especially true if your lifestyle habits (namely diet) have not been altered since taking Accutane. Granted, other factors may be present, like a hormone imbalance or genetics, but diet cannot be ruled out as a major contributor to your breakouts.

It’s interesting to me that in all the literature I have read about Accutane, the consequences to the liver are barely touched on. I think more attention should be paid to the liver and the potential damage Accutane can cause. Only about 15% of patients develop liver problems, and those problems are usually curable and temporary. But do patients really understand what their liver will go through while taking this drug?

I will leave you with this question: Why do you have acne? After reading information here and in my skin care books, I hope you will have more answers to this pivotal question.

For more articles on Accutane, see: